Kentucky, 2004

Flood in Kentucky, March 6, 2004

March 6, 2004 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 6, 4:56 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 6, 4:56 AM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
456 AM EST SAT MAR 6 2004

.DISCUSSION...

HEAVY RAIN HAS ENDED AND LIGHT RAIN WILL DEPART THE FAR SE CWA
DURING THE MORNING HOURS. TEMPERATURES WILL BE NEARLY STEADY IN THE
NORTHERN AREAS OF THE CWA TODAY...AND ONLY RISE A FEW DEGREES IN THE
SOUTHERN SECTIONS. LOW CLOUDS WILL LINGER OVER THE AREA FOR MOST OF
THE DAY...WITH PARTIAL CLEARING TONIGHT. DROPPED FLOOD WATCH...WILL
STILL HAVE TO MONITOR RIVER FLOODING.

MODELS ARE IN DECENT AGREEMENT FOR THE SHORT TERM. UPPER LEVEL TROF
SETS UP OVER THE OHIO VALLEY...ALLOWING SEVERAL FAST MOVING CLIPPERS
TO PASS THROUGH THE AREA. DEPENDING ON THE TIME OF THE DAY THE AREA
WILL SEE SNOW OR RAIN SHOWERS. GRADIENT TIGHTENS AGAIN ON SUNDAY...
HAVE INCREASED WINDS AND GUSTS IN THE GRIDS.

&&

.PREV DISCUSSION...

1107 PM EST FRI MAR 5 2004

REASONING FOR UPDATE TONIGHT WAS TO ELIMINATE WIND ADVISORY FOR THE
AREA...AS SFC PRESSURE GRAD HAS DIMINISHED SIGNIFICANTLY...AND
DAYTIME HEATING LOST. IN TURN...NEEDED TO UPDATE FIRST PERIOD WIND
ELEMENTS. POPS WERE NOT A PROBLEM...AS THEY REMAIN PEGGED AT
100...WITH RAIN EXPECTED TO CONTINUE ON AND OFF THROUGH A MAJORITY
OF THE NIGHTTIME HOURS. TEMPS ON TRACK AS WELL.

&&

505 PM EST FRI MAR 5 2004

LINE OF STORMS CONTINUES TO DEVELOP IN CNTRL KENTUCKY. ETA/GFS STILL
PUTTING OUT 2 TO 3 INCH QPF AMOUNTS...ONLY THE CORE OF HIGHER VALUES
IS SLIGHTLY NORTH AND WEST OF PREVIOUS RUNS. FLOOD WATCH CONTINUES
FOR ENTIRE AREA. HOWEVER...WITH SHIFT IN FOCUS OF HIGHEST
QPF...FLOODING CONCERN MAY NOT BE AS HIGH DUE TO THE FACT THAT MUCH
OF THE HEAVIEST PRECIPITATION MAY MISS THE HEAD WATER AREAS OF
SOUTHEASTERN KENTUCKY.

EXTENDED THE WIND ADVISORY THROUGH 10 PM AS REPORTS OF WIND DAMAGE
CONTINUED TO COME IN FROM ACROSS CWA THROUGH THE AFTERNOON.

BROAD UPPER LEVEL TROUGH STILL TO SET UP OVER THE OHIO VALLEY WITH
MULTIPLE...FAST MOVING SHORTWAVES MOVING THROUGH THE BASE. SO AREA
WILL BE UNDER COOL...UNSTABLE PATTERN THROUGH MUCH OF NEXT WEEK.
THERE APPEARS TO BE SOME CONSISTENCY IN THE TIMING OF SHORTWAVES. SO
RAISED...INTRODUCED POPS FOR THOSE TIME FRAMES THAT WERE LESS
UNCERTAIN YESTERDAY. BOTTOM LINE IS SEVERAL CLIPPER TYPE SYSTEMS
WILL BE TRACKING ACROSS THE OHIO VALLEY AND DEPENDING ON THE
TIMING...DAY VERSUS NIGHT...EASTERN KENTUCKY WILL SEE THE CHANCE OF
RAIN OR SNOW SHOWERS.

&&

1255 AM EST FRI MAR 5 2004

NEEDED TO ADJUST ALL ZONES FOR RISING TEMPERATURES. MOST AREAS WILL
HIT MID TO UPPER 70S BY END OF DAY. UPDATE ALREADY OUT.

WILL FOCUS NOW ON SHOWERS BEGINNING TO MOVE INTO WESTERN ZONES.

&&

1125 AM EST FRI MAR 5 2004

WINDS PICKING UP THIS MORN AS GRADIENT TIGHTENS AHEAD OF FRONTAL
BOUNDARY. NUMEROUS TREES REPORTED DOWN EARLIER IN OUR SOUTHWEST
COUNTIES. ONE REPORT OF A BRICK AND CONCRETE WALL BLOWING DOWN NEAR
CORBIN IN WHITLEY COUNTY. DECIDED TO ISSUE WIND ADVISORY FOR ENTIRE
FA THROUGH 4 PM. ADJUSTED SUSTAINED WINDS AND GUSTS IN GRIDS FOR
CONSISTENCY. QUICK UPDATE ALREADY OUT. ONLY CHANGE FOR NOW IS ON
WINDS. WILL TAKE A CLOSER LOOK AT REMAINDER OF PACKAGE. TEMPS ARE
CLIMBING PRETTY RAPIDLY AND MAY REQUIRE ADJUSTING LATTER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

JM
Hazardous weather outlook, Mar 6, 5:57 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
557 AM EST SAT MAR 6 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
557 AM EST SAT MAR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR SIGNIFICANT RISES AND POSSIBLY RIVER
FLOODING TODAY AND TONIGHT. THE MAIN RIVERS OF CONCERN ARE THE
CUMBERLAND AND KENTUCKY RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF SNOW SHOWERS SUNDAY NIGHT...MONDAY MORNING...
MONDAY NIGHT...TUESDAY MORNING AND THURSDAY NIGHT. NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
March 6, 8:00 AM EST to 1:15 PM EST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Two feet of water was over a low water crossing on Chop Bottom Road, off of Highway 421.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387301.